Alert archive / Pennsylvania / Wind Advisories in 2006

Wind Advisory 1, NWS State College, PA

January 14, 200625 counties in Pennsylvania

NWS State College, PA issued this wind advisory at Jan 14, 2006, 9:31 AM EST for 25 counties in Pennsylvania. It took effect at Jan 14, 2006, 5:00 PM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2006, 9:31 AM EST (14:31 UTC)
In effect from
Jan 14, 2006, 5:00 PM EST
Expired
Jan 15, 2006, 3:33 AM EST
In force
11 hr
Issued by
NWS State College, PA
All 25 counties

Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Centre County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Schuylkill County, PA, Snyder County, PA, Somerset County, PA, Union County, PA, York County, PA

The radar

The State College radar (KCCX), 72 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 2.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2006-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2006-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -212 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-212 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KCTP 141431
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
931 AM EST SAT JAN 14 2006

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 AM EST
SUNDAY...

.STRONG WINDS WILL BUFFET THE REGION FROM LATE THIS AFTERNOON INTO
TONIGHT.

PAZ019-024>028-033>036-045-046-049>053-056>059-063>066-142245-
/O.NEW.KCTP.WI.Y.0001.060114T2200Z-060115T1200Z/
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-
BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
931 AM EST SAT JAN 14 2006

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 AM EST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 AM
EST SUNDAY.

A STRENGTHENING LOW PRESSURE SYSTEM OVER LONG ISLAND WILL CONTINUE
MOVING VERY SLOWLY EAST THIS AFTERNOON AND TONIGHT.
MEANWHILE...A RIDGE OF HIGH PRESSURE WILL BUILD IN FROM THE WEST.
THIS COMBINATION OF WEATHER SYSTEMS WILL CREATE A STRONG PRESSURE
GRADIENT ACROSS THE REGION LATER THIS AFTERNOON...RESULTING IN
STRONG AND GUSTY NORTHWEST WINDS. AT THIS TIME...SUSTAINED WINDS
OF 25 TO 35 MPH ARE EXPECTED TO DEVELOP BY LATE THIS
AFTERNOON...AND WILL PERSIST INTO MUCH OF TONIGHT. IN ADDITION...SOME
WIND GUSTS OF 50 MPH WILL BE POSSIBLE AT TIMES. THE STRONGEST
WINDS ARE EXPECTED TO AFFECT THE REGION FROM LATE THIS AFTERNOON
THROUGH MUCH OF TONIGHT.

RESIDENTS ACROSS THE AREA MAY WANT TO SECURE LOOSE OUTDOOR OBJECTS
THIS MORNING THROUGH EARLY THIS AFTERNOON BEFORE THE STRONGER
WINDS DEVELOP.

A WIND ADVISORY MEANS THAT STRONG...GUSTY WINDS WILL MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES IN EXPOSED
LOCATIONS. GUSTY WINDS COULD ALSO CAUSE SOME MINOR PROPERTY
DAMAGE.

$$
KL/DO/PH
3 follow-up statements
000 
WWUS71 KCTP 142020
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 PM EST SAT JAN 14 2006

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS EVENING TO 7 AM
EST SUNDAY...

.STRONG WINDS WILL BUFFET THE REGION TONIGHT.

PAZ019-024>028-033>036-045-046-049>053-056>059-063>066-150430-
/O.CON.KCTP.WI.Y.0001.060114T2200Z-060115T1200Z/
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-
BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
320 PM EST SAT JAN 14 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY. 

A STRENGTHENING LOW PRESSURE SYSTEM OVER LONG ISLAND WILL
CONTINUE MOVING VERY SLOWLY EAST TONIGHT. MEANWHILE...A RIDGE OF
HIGH PRESSURE WILL BUILD IN FROM THE WEST. THIS COMBINATION OF
WEATHER SYSTEMS WILL CREATE A STRONG PRESSURE GRADIENT ACROSS THE
REGION...RESULTING IN STRONG AND GUSTY NORTHWEST WINDS TONIGHT.
SUSTAINED WINDS OF 25 TO 35 MPH ARE EXPECTED TO PERSIST THROUGH
MOST OF THE NIGHT. THE WINDS MAY ALSO GUST TO 50 MPH AT TIMES.

RESIDENTS ACROSS THE AREA MAY WANT TO SECURE LOOSE OUTDOOR
OBJECTS.

A WIND ADVISORY MEANS THAT STRONG...GUSTY WINDS WILL MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES IN EXPOSED
LOCATIONS. GUSTY WINDS COULD ALSO CAUSE SOME MINOR PROPERTY
DAMAGE.

$$

DANGELO/LIPTON
000 
WWUS71 KCTP 150145
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
845 PM EST SAT JAN 14 2006


PAZ019-024>028-033>036-045-046-049>053-056>059-063>066-151200-
/O.CON.KCTP.WI.Y.0001.000000T0000Z-060115T1200Z/
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-
BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
845 PM EST SAT JAN 14 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY. 

A STRENGTHENING LOW PRESSURE SYSTEM OVER LONG ISLAND WILL
CONTINUE MOVING VERY SLOWLY EAST WHILE A RIDGE OF HIGH PRESSURE
WILL BUILD IN FROM THE WEST. THIS COMBINATION OF WEATHER SYSTEMS
WILL CREATE STRONG AND GUSTY NORTHWEST WINDS OVERNIGHT. SUSTAINED
WINDS OF 25 TO 35 MPH ARE EXPECTED TO LAST THROUGH SUNRISE. THE
WINDS MAY ALSO GUST TO 50 MPH AT TIMES.

RESIDENTS ACROSS THE AREA MAY WANT TO SECURE LOOSE OUTDOOR
OBJECTS...AND BE ALERT FOR DIFFICULT DRIVING CONDITIONS. EXPECT
AREAS OF BLOWING SNOW TO REDUCE VISIBILITIES IN SPOTS AS WELL.

THE STRONG WINDS WILL ALSO COMBINE WITH THE COLD TEMPERATURES TO
MAKE WIND CHILLS DROP TO AROUND ZERO AROUND SUNRISE.

A WIND ADVISORY MEANS THAT STRONG...GUSTY WINDS WILL MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES IN EXPOSED
LOCATIONS. GUSTY WINDS COULD ALSO CAUSE SOME MINOR PROPERTY
DAMAGE.

$$

DANGELO
000 
WWUS71 KCTP 150833
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
333 AM EST SUN JAN 15 2006

...WIND ADVISORY CANCELLED...

.IT WILL STAY WINDY TODAY...WITH GUSTS BETWEEN 30 AND 45 MPH BEING
COMMON. HOWEVER THE WIND SHOULD REMAIN BELOW ADVISORY CRITERIA FOR
THE MOST PART...SO THE WIND ADVISORY IS CANCELLED.

PAZ019-024>028-033>036-045-046-049>053-056>059-063>066-150945-
/O.CAN.KCTP.WI.Y.0001.000000T0000Z-060115T1200Z/
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-
BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
INCLUDING THE CITIES OF...STATE COLLEGE...JOHNSTOWN...ALTOONA...
HUNTINGDON...MOUNT UNION...LEWISTOWN...MIFFLINTOWN...SOMERSET...
BEDFORD...MCCONNELLSBURG...CHAMBERSBURG...LOCK HAVEN...
WILLIAMSPORT...LEWISBURG...SELINSGROVE...DANVILLE...SUNBURY...
SHAMOKIN...BLOOMSBURG...BERWICK...NEWPORT...HARRISBURG...
HERSHEY...POTTSVILLE...LEBANON...CARLISLE...GETTYSBURG...YORK...
LANCASTER
333 AM EST SUN JAN 15 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS CANCELLED THE
WIND ADVISORY. 

$$

LA CORTE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Jan 14, 3:30 AM EST, 6 hours 1 minute earlier.

Area forecast discussion, Jan 14, 3:30 AM EST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 AM EST SAT JAN 14 2006

.SHORT TERM (TODAY INTO SUNDAY)...

MUCH HAPPENING AT THIS EARLY HOUR. AT 06Z THE SFC LOW...ABOUT
990MB...WAS ON TOP OF JST WITH A SUBSEQUENT SHARP WIND SHIFT AFTER
PASSAGE AND GUSTS INTO THE MID 30S. AT 08Z...A BROKEN LINE...A
SORT OF NARROW COLD FRONTAL RAIN BAND TYPE FEATURE EXTENDS FROM
NEAR CEDAR RUN IN LYCOMING COUNTY SSE TO NEAR HARRISBURG...AND
INTO NRN MD. VERY HEAVY RAIN AND WIND GUSTS TO THE MID 30S SEEM
COMMON TO THIS FEATURE. CANT RULE OUT A RUMBLE OF THUNDER AS WELL
AS LIGHTNING DETECTOR SHOWS OCNL STRIKES SCATTERED ABOUT THE REGION.

THE SFC LOW SHUD PASS DURG THE MORNING TAKING MOST OF THE STEADY
PRECIP WITH IT. AS UPPER SYSTEM PASSES WE COOL AND RAIN--->SNOW
SHOWERS SHUD BECOME THE SCENARIO...ALONG WITH VERY GUSTY WINDS.
SREFS/ETA AND GFS ALL SHOW A 45-60KT NORTHERLY LOW LEVEL JET
DEVELOPING...SOME 2-4 STD DEV ABOVE NORMAL. WITH STRONG COLD
ADVECTION DEVELOPING...AND FCST PRESSURE RISES ON THE ORDER OF
5-9MB/6HR EXPECTED TO TRACK ACROSS THE REGION...GUSTS OVER 40MPH
LOOK LIKE A GOOD BET FROM ABOUT MID DAY ONWARD. REALLY PONDERED
WIND ADV FOR LATER TODAY...BUT IN TALKING TO SURROUNDING
OFFICES...CONSENSUS WAS TO GO FOR FOR JUST SUB ADV WINDS.

OTHER THING TO CONSIDER IS POTENTIAL FOR SNOW BACK IN THE COLD
AIR. HIGH RES ETA AND WS ETA BOTH SHOW MARGINAL QPF HANGING BACK
IN A DEFORMATION ZONE THRU ABOUT MID AFTERNOON. WENT FOR AN INCH
OR 2 OF SNOW OVER THE WEST. AM COUNTING ON WINDS GOING STRONG
NORTHERLY AND NOT HAVING THE BEST UPSLOPE COMPONENT IN THE
LAURELS WHERE I WENT FOR 1-3 INCHES...JUST BELOW ADVISORY.
PROBLEMS COULD ARISE IF THE WIND REALLY STARTS KICKING UP THE
SNOW. AT LEAST EARLY ON IT SHUD BE A WET SNOW AND NOT PRONE TO
BLOWING AND DRIFTING...BUT WILL HAVE TO KEEP ALERT FOR
DETERIORATING CONDITIONS.

OVERALL THINGS SHUD IMPROVE OVERNIGHT AS THE SFC LOW PULLS AWAY.
THE WIND WILL STAY QUITE GUSTY OVERNIGHT INTO MUCH OF THE DAY
TOMORROW BEFORE THE GRAD STARTS TO SLACKEN.

LA CORTE

&&

.LONG TERM (TONIGHT THROUGH FRIDAY)...

SERIES OF SYSTEMS CONTINUE TO TRAVERSE THE REGION WITH ONE SLATED
FOR MID WEEK AND NEW GFS SHOWING WARM ADVECTION BEGINNING AGAIN BY
WEEKEND. NEW MREF SHOWS WE LOSE OR TROF BY EARLY IN THE NEW
WEEK...WITH A RIDGE AND ANOMALOUSLY HIGH HEIGHTS RETURNING TO THE
NE BY MID WEEK. SW FLOW ALOFT REMAINS THRU THE END OF THE WEEK
WITH THE LONG WAVE TROF ESTABLISHED OVER THE CTRL US.

THE COLD AIR THAT MOVES IN ON THE HEELS OF OUR CURRENT SYSTEM IS
JUST SEASONALLY COLD...BUT WILL BE A STARK CONTRAST TO THE BALMY
CONDITIONS OF RECENT DAYS. MREF SHOWS ANOMALOUS WARMTH IN THE LOW
LEVELS RETURNING BY MID WEEK AND LASTING INTO FRIDAY AS THE VERY
WARM JANUARY MARCHES ON.

LA CORTE

&&

.AVIATION...

A LITTLE BIT OF EVERYTHING THE NEXT 24 HOURS. GUSTY WINDS AND HEAVY
RAIN EARLY ON...WITH LOW LEVEL WIND SHEAR...AND AN ISOLATED RUMBLE
OF THUNDER POSSIBLE.

AFTER TALKING TO LWX...STILL THINK SEVERE NOT REAL LIKELY...BUT WILL
KEEP AN EYE ON IT.

MAINLY MVFR/IFR CONDITIONS TODAY...BUT MAY GO BRIEFLY TO VFR UNDER
DRY SLOT.

COLDER AIR TO WORK IN LATER...THUS SNOW SHOWERS EXPECTED LATER TODAY
INTO TONIGHT...BUT VERY SHARP BACK EDGE TO STEADY PCPN ON RADAR...SO
IT WILL BE A WHILE FOR PCPN TO REFORM. HAVE TO WAIT FOR THE UPPER
LEVEL LOW.

WILL KEEP THIS SHORT...AND WATCH RADAR. PAST EXPERIENCE WITH SIMILAR
EVENTS HAVE YIELDED SOME NASTY WEATHER WITH SECONDARY LOWS TRACKING
ACROSS THE REGION WITH A NEGATIVE TILT TROUGH.

MARTIN

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jan 14, 3:45 AM EST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
345 AM EST SAT JAN 14 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-150845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
345 AM EST SAT JAN 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL TRAVERSE THE STATE TODAY...BRINGING
MUCH COLDER AND WINDY WEATHER IN ITS WAKE. RAIN WILL CHANGE TO
SNOW SHOWERS WITH AN INCH OR 2 OF ACCUMULATION
POSSIBLE...ESPECIALLY OVER WESTERN HIGH TERRAIN. IN
ADDITION...WIND GUSTS BETWEEN 35 AND 45 MPH WILL BE COMMON.

NO ADVISORIES OR WARNINGS ARE PLANNED AT THIS TIME...HOWEVER A
SNOW ADVISORY MAY BECOME POSSIBLE IF SNOW AND WIND COMBINE TO
BRING INCLEMENT CONDITIONS. THE BEST CHANCE FOR THIS WOULD BE OVER
THE LAUREL HIGHLANDS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Advisories in Pennsylvania, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.